MAUDE Adverse Event Report: MEDTRONIC MEXICO KYPHON LATITUDE II CURETTE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC MEXICO KYPHON LATITUDE II CURETTE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number A11B
Medical Device Problem Codes Break (1069); Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: visual and functional examination of the instrument confirmed the instrument shaft is broken at the score line.The device failed as intended by design.The score line is designed to separate when the physician usage exceeds a predetermined tensile value.Separation at the score line limits the amount of rotational force that can be applied to the distal end of the curette.This minimizes the likelihood of a device failure to occur, such as the bending or breaking of distal tip.The above observations are consistent with exceeding the design limits of the instrument.The curette has been autoclaved as the plastic purple handle has melted.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Pre-operative diagnosis: primary osteoporosis type of fracture: compression fracture it was reported that intra-op, after the curette was inserted into the vertebral body, the angle did not change even when the lever was grasped.The curette was being used in accordance with the surgical technique.The tip of the curette did not move even when the surgeon was checking outside the patient¿s body.Hence, another curette was opened and was used to complete the procedure successfully.There was a delay of less than 60 minutes in the overall procedure due to this event.No patient complications were reported.When the curette was checked, it was found that a part of the curette had separated.

Brand Name
KYPHON LATITUDE II CURETTE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key9243341
Report Number9612164-2019-04508
Device Sequence Number305468
Product Code LXH
UDI-Device Identifier00763000031909
UDI-Public00763000031909
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberA11B
Device Lot Number217223323
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2019
Initial Date Received by Manufacturer 09/27/2019
Supplement Date Received by Manufacturer12/19/2019
Initial Report FDA Received Date10/27/2019
Supplement Report FDA Received Date12/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1